Alert archive / Florida / Special Marine Warnings in 2012

Special Marine Warning 49, NWS Key West, FL

April 21, 2012

NWS Key West, FL issued this special marine warning at Apr 21, 2012, 2:07 AM EDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2012, 2:07 AM EDT (06:07 UTC)
Expired
Apr 21, 2012, 2:43 AM EDT
In force
36 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Miami radar (KAMX), 70 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 6.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2012-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2012-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WHUS52 KKEY 210607
SMWKEY
GMZ031-032-043-210700-
/O.NEW.KKEY.MA.W.0049.120421T0607Z-120421T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
207 AM EDT SAT APR 21 2012

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...

  FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS...
  BAYSIDE AND GULFSIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5
  FATHOMS...
  HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO
  THE REEF...

* UNTIL 300 AM EDT

* AT 205 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM
  14 NAUTICAL MILES NORTHEAST OF CONTENT KEYS TO TOMS HARBOR...MOVING
  NORTHEAST AT 25 KNOTS.

BOATERS SHOULD SEEK SAFE HARBOR NOW...AND REMAIN THERE UNTIL
THREATENING WEATHER HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE 
OPEN WATER...STAY LOW OR GO BELOW.

LAT...LON 2519 8071 2515 8071 2518 8067 2511 8052
      2471 8093 2486 8139 2512 8126 2513 8100
      2515 8091 2518 8088 2517 8082 2519 8081
      2520 8085 2522 8086 2522 8085 2523 8084
TIME...MOT...LOC 0607Z 212DEG 23KT 2496 8128 2478 8090

$$

JACOBSON
2 follow-up statements
166 
FZUS72 KKEY 210633
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
233 AM EDT SAT APR 21 2012

GMZ043-210644-
/O.CAN.KKEY.MA.W.0049.000000T0000Z-120421T0700Z/
233 AM EDT SAT APR 21 2012

...SPECIAL MARINE WARNING CANCELED...

THE AFFECTED AREA WAS...
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO
THE REEF...

LAT...LON 2519 8071 2515 8071 2518 8067 2511 8052
      2483 8083 2477 8100 2489 8134 2512 8126
      2514 8093 2518 8088 2517 8082 2519 8081
      2520 8085 2522 8086 2523 8084
TIME...MOT...LOC 0634Z 212DEG 23KT 2510 8117 2492 8079

$$

GMZ031-032-210700-
/O.CON.KKEY.MA.W.0049.000000T0000Z-120421T0700Z/
233 AM EDT SAT APR 21 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 300 AM EDT...

FOR THE FOLLOWING AREAS...
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS...
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5
FATHOMS...

AT 229 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM 7
NAUTICAL MILES SOUTHWEST OF LAKE INGRAHAM TO PETERSON KEYS...MOVING
NORTHEAST AT 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR WIND GUSTS IN EXCESS OF 35 KNOTS...STEEP AND
FAST-BUILDING SEAS...FREQUENT LIGHTNING STRIKES...AND BLINDING
DOWNPOURS. STAY LOW OR GO BELOW...AND MAKE SURE ALL ON BOARD ARE
WEARING LIFE JACKETS.

&&

LAT...LON 2519 8071 2515 8071 2518 8067 2511 8052
      2483 8083 2477 8100 2489 8134 2512 8126
      2514 8093 2518 8088 2517 8082 2519 8081
      2520 8085 2522 8086 2523 8084
TIME...MOT...LOC 0634Z 212DEG 23KT 2510 8117 2492 8079

$$

JACOBSON
156 
FZUS72 KKEY 210643
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
243 AM EDT SAT APR 21 2012

GMZ031-032-210653-
/O.CAN.KKEY.MA.W.0049.000000T0000Z-120421T0700Z/
243 AM EDT SAT APR 21 2012

...SPECIAL MARINE WARNING CANCELED...

THE AFFECTED AREAS WERE...
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS...
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5
FATHOMS...

THE THUNDERSTORMS EARLIER PRODUCING STRONG WINDS HAVE WEAKENED...AND
WIND GUSTS IN EXCESS OF 35 KNOTS ARE NO LONGER EXPECTED. THEREFORE...
THE SPECIAL MARINE WARNING IN EFFECT FOR THE GULF WATERS NORTH OF 
THE MIDDLE KEYS AND FLORIDA BAY HAS BEEN CANCELED. STAY TUNED TO 
NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

LAT...LON 2519 8071 2515 8071 2518 8067 2511 8052
      2483 8083 2477 8100 2489 8134 2512 8126
      2514 8093 2518 8088 2517 8082 2519 8081
      2520 8085 2522 8086 2523 8084
TIME...MOT...LOC 0643Z 212DEG 23KT 2515 8113 2497 8076

$$

JACOBSON

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 20, 10:12 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 20, 10:12 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1012 PM EDT FRI APR 20 2012

.DISCUSSION...
IR SATELLITE IMAGES SHOW CLOUDS INCREASING IN COVERAGE ACROSS THE
KEYS SERVICE AREA THIS EVENING. KBYX RADAR HAS SHOWN THAT THE HIGHEST
COVERAGE OF SHOWERS THUS FAR HAS MAINTAINED ALONG AND OUTSIDE OF OUR
NORTHWESTERN MARINE ZONES. EARLIER CUBAN CONVECTION BASICALLY FELL
APART BEFORE MAKING SIGNIFICANT SEPARATION FROM LAND AND INTO OUR
OUTER ATLANTIC ZONES. WINDS ARE FROM THE SOUTHEAST CLOSER TO 10 MPH
AT THE ISLAND SENSORS...AND CURRENTLY BETWEEN 10 TO 15 KNOTS AT THE
REPORTING CMAN SITES.

THE LATE EVENING LOCAL SOUNDING SHOWS A CONVECTIVELY INHIBITING
LAYER JUST OFF THE SURFACE. BUT THIS IS NOT VERY STRONG AND SHOULD
DIMINISH THROUGH THE OVERNIGHT PERIOD BY INCREASINGLY VEERED PROFILE. WINDS
SHOULD CONTINUE TO INCREASE LATE IN THE OVERNIGHT PERIOD AS WELL.
ALTHOUGH CONVECTIVE ACTIVITY UPSTREAM HAS HAD DIFFICULTY MAINTAINING
ITSELF...SCATTERED SHOWERS AND THUNDERSTORMS ARE A GOOD BET THROUGH
THE LATER HOURS OF THE OVERNIGHT PERIOD. MOISTURE SHOULD CONTINUE TO
INCREASE...AND WE SHOULD REMAIN IN A FAVORABLE LOCATION UNDER A JET
STREAKING THROUGH THE SOUTHERN GULF. HAVE ALREADY SENT A ZONE UPDATE TO
ADJUST SKY WORDING TO INCREASING CLOUDINESS...AND NUDGED OUR TEMPERATURES UP
TO THE MID 70S AS AN OVERNIGHT LOW MOST LOCATIONS. NO OTHER CHANGES
WERE MADE TO ANY OTHER PERIOD OF THE AFTERNOON ZONE ISSUANCE.

&&

.MARINE...
WINDS CONTINUE TO MODERATE FROM THE SOUTHEAST. THEY WILL TURN
STEADILY THROUGH THE SOUTH OVERNIGHT AND STRENGTHEN FROM THE
SOUTH SOUTHWEST ON SATURDAY. SHOWER AND THUNDERSTORM COVERAGE IS
EXPECTED TO INCREASE LATER TONIGHT...AND MORESO ON SATURDAY. BOATERS
SHOULD BE AWARE THAT WINDS WILL ALSO INCREASE...EVEN AWAY FROM ANY
CONVECTIVE ACTIVITY...AND AN ADVISORY FOR SMALL CRAFT IS LIKELY ON
ALL WATERS...MAYBE AS EARLY AS SATURDAY EVENING. ALSO...THERE IS A
HIGH PROBABILITY FOR SPECIAL MARINE WARNINGS THROUGH THE DAY
SATURDAY. THAT POTENTIAL WILL CARRY THROUGH SATURDAY NIGHT AND AT
LEAST EARLY SUNDAY. TAKE THESE EXPECTATIONS INTO CONSIDERATION IF
PLANNING ANY BOATING ACTIVITIES THIS WEEKEND.

&&

.AVIATION...
THROUGH 22/00Z: VFR CONDITIONS WILL PREVAIL AT EYW AND MTH THROUGH
08Z. SHOWERS AND POTENTIALLY STRONG THUNDERSTORMS WILL INCREASE IN
COVERAGE AND PERIODICALLY CROSS EYW AND MTH AFTER 08Z...BRINGING
EXTENDED PERIODS OF SUB-VFR CONDITIONS. PLEASE CHECK FUTURE TERMINAL
FORECASTS FOR UPDATES ON TIMING AND INTENSITY. SOUTHEAST TO SOUTH
WINDS WILL INCREASE TO 15 TO 20 KNOTS FROM JUST OFF THE SURFACE UP
TO 3000 FEET BY 06Z. SOUTH TO SOUTHWESTERLY WINDS WILL THEN INCREASE
TO 20 TO 35 KNOTS FROM JUST OFF THE SURFACE BY 21Z AT EYW AND MTH.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1877...THE HIGH
TEMPERATURE AT KEY WEST SOARED TO 89 DEGREES. THIS RECORD HIGH
TEMPERATURE FOR APRIL 20TH REMAINS STANDING 135 YEARS LATER.
TEMPERATURE RECORDS AT KEY WEST DATE BACK TO 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE.........04
AVIATION/NOWCASTS.....NELSON
DATA COLLECTION.......PARKE

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Apr 20, 6:42 AM EDT, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
642 AM EDT FRI APR 20 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-211100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
642 AM EDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS AFFECTING THE FLORIDA KEYS
AND SURROUNDING WATERS FROM THIS EVENING THROUGH TONIGHT. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE STRONG GUSTY WINDS AND CLOUD TO SURFACE
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

...A FEW THUNDERSTORMS MAY BE STRONG SATURDAY THROUGH
   SUNDAY MORNING...
...A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED ON ALL KEYS COASTAL
   WATERS SATURDAY NIGHT THROUGH SUNDAY NIGHT...

A MIGRATING LOW PRESSURE SYSTEM IS EXPECTED TO PULL A TROUGH THROUGH
OUR REGION SUNDAY. AHEAD OF THIS TROUGH...SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE SATURDAY AND SATURDAY NIGHT. SOME OF THE
STRONGER SHOWERS AND THUNDERSTORMS MAY WARRANT WARNINGS AND OR
STATEMENTS.

THE PRIMARY THUNDERSTORM HAZARDS WILL BE STRONG GUSTY WINDS AND
CLOUD TO SURFACE LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS WEEKEND.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:18 AM EDTSpecial Marine WarningKEY24 min
Apr 21, 3:07 AM EDTSpecial Marine WarningKEY53 min
Apr 21, 3:28 AM EDTSpecial Marine WarningKEY62 min
Apr 21, 3:59 AM EDTSpecial Marine WarningKEY61 min
Apr 21, 4:30 AM EDTSpecial Marine WarningKEY60 min
Apr 21, 4:41 AM EDTSmall Craft AdvisoryKEY54 hr
Apr 21, 4:57 AM EDTSpecial Marine WarningKEY63 min
Apr 21, 5:28 AM EDTSpecial Marine WarningKEY62 min
Apr 21, 5:36 AM EDTSpecial Marine WarningKEY40 min
Apr 21, 7:11 AM EDTSpecial Marine WarningKEY64 min
Apr 21, 8:09 AM EDTSpecial Marine WarningKEY45 min
Apr 21, 8:45 AM EDTSpecial Marine WarningKEY60 min
Apr 21, 9:01 AM EDTSpecial Marine WarningKEY59 min
Apr 21, 9:54 AM EDTSpecial Marine WarningKEY51 min
Apr 21, 10:28 AM EDTSpecial Marine WarningKEY62 min
Apr 21, 10:53 AM EDTSpecial Marine WarningKEY40 min
Apr 21, 11:24 AM EDTSpecial Marine WarningKEY66 min
Apr 21, 11:27 AM EDTSpecial Marine WarningKEY63 min
Apr 21, 12:20 PM EDTSpecial Marine WarningKEY40 min
Apr 21, 12:30 PM EDTSpecial Marine WarningKEY60 min
Apr 21, 12:57 PM EDTSpecial Marine WarningKEY48 min
Apr 21, 1:45 PM EDTSpecial Marine WarningKEY30 min
Apr 21, 2:40 PM EDTSpecial Marine WarningKEY65 min
Apr 21, 3:40 PM EDTSpecial Marine WarningKEY65 min
Apr 21, 4:56 PM EDTSpecial Marine WarningKEY64 min
Apr 21, 6:18 PM EDTSpecial Marine WarningKEY57 min
Apr 21, 7:17 PM EDTSpecial Marine WarningKEY36 min

Nearby

Special Marine Warnings in Florida, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.